High Wind, Swisher
- When
- March 24, 7:08 PM CST
- Where
- Swisher forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
A weak upper level short wave moving across northern Arizona and northern New Mexico on the evening of the 24th provided an area of large scale lift that moved overhead. At the same time, mid-level moisture advected into the region with very dry air at the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A weak upper level short wave moving across northern Arizona and northern New Mexico on the evening of the 24th provided an area of large scale lift that moved overhead. At the same time, mid-level moisture advected into the region with very dry air at the surface. The lift and moisture combined to create high based virga showers. The very dry lower troposphere allowed these showers to evaporate before reaching the ground but strong winds worked down to the surface. A high wind gust of 69 mph was reported by the Texas Tech University West Texas mesonet site near Tulia (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 24, 5:32 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 632 PM CDT Fri Mar 24 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 210 PM CDT Fri Mar 24 2023 We will be in the wake of a departing short wave trough this evening and overnight but cyclonic flow aloft overhead will continue through the day on Saturday. A weaker short wave trough early on Saturday will be hot on the heels of the departing one. This next trough will be moving over northern New Mexico into southeastern Colorado overnight and will emerge onto the central Plains Saturday morning. Because of this early trough passage, maximum winds on Saturday will be during the morning hours and decrease through the afternoon. A surface cyclone will slide to the east across the northern Texas Panhandle early Saturday morning creating a strong pressure gradient. This pressure gradient will relax during the day time as the surface low pulls away from the region ending up in central Oklahoma by late in the afternoon. Winds aloft will peak around 12Z Saturday morning and decrease through the day. Of possibly more significance will be the very dry air that will overtake the region at the same time. We will be in the subsident region of an upper level jet streak with strong subsidence throughout the column. Extremely dry air located between 800 and 500mb will have an easy time mixing down to the surface leading to possibly negative surface dew points on Saturday afternoon. && .LONG TERM... (Saturday night through next Thursday) Issued at 210 PM CDT Fri Mar 24 2023 Sunday will start off with mostly easterly surface flow ahead of an approaching upper shortwave trough. Surface winds will veer to the west and become breezy as the upper shortwave pushes across the region. This will push any surface moisture off to the east while creating elevated to near critical fire weather danger across much of the FA. A passive cold front is then progged to push into the FA late Sunday into early Monday as the upper flow becomes more zonal. The effects of the cold front will remain through Tuesday with highs dropping into the upper 50s/low 60s. Surface winds will become more southeasterly by late Tuesday into early Wednesday as a surface high builds over the Ohio River Valley and surface low begins to develop over Colorado ahead of a closed low over northern California. This will help transport moisture back into the region. The pattern becomes more active beyond mid week as the upper low transitions to a highly amplified upper trough over the Four Corners Thursday and Friday. Overall this will result in breezy afternoons going into late week as a dryline sloshes across the region. The dryline could provide a chance for convection across the Rolling Plains Thursday and Friday. && .AVIATION... (00Z TAFS) Issued at 623 PM CDT Fri Mar 24 2023 VFR conditions expected through the next 24 hours. A dry subcloud layer will bring a potential for virga at all TAF sites through sunset. This could result in gusts up to 45 kt at times. Surface winds will pick up once again tomorrow. This could result in some localized blowing dust in some areas. These winds are expected to decrease by late afternoon Saturday. && .FIRE WEATHER... Issued at 210 PM CDT Fri Mar 24 2023 Critical fire weather conditions will continue for the next several hours as winds continue to increase and humidity drops. Winds will begin to decrease after 7 PM this evening or so but very dry air will remain in place. A storm system will pass by north of the area early in the day on Saturday allowing winds to increase before sunrise. Winds are expected to peak around mid to late morning with 20 foot speeds between 20 and 25 mph decreasing through the afternoon. Extremely dry air will accompany the strong winds but minimum relative humidity values in the single digits will not occur until late in the afternoon. Some overlap in critical winds and critical relative humidity values are still expected despite these two conditions not coinciding like a typical critical fire weather event. A lack of rainfall has allowed ERC values to increase above the 70th percentile for just about the entire region which will likely bring the need for another red flag warning for Saturday. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday morning through Saturday evening for TXZ021>044. Red Flag Warning until 8 PM CDT this evening for TXZ027>030- 033>036-039>042. && SHORT TERM...01 LONG TERM....51 AVIATION...10
Hazardous Weather Outlook National Weather Service Lubbock TX 756 PM CDT Fri Mar 24 2023 TXZ021>044-260100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 756 PM CDT Fri Mar 24 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Critical fire weather conditions are expected area wide on Saturday, and a Red Flag Warning has been issued from 10 am until 8 pm. Elevated to critical fire weather conditions may develop again Sunday across most of the region. Thunderstorms are possible across the Rolling Plains Wednesday and Thursday.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078354.